Alert archive / Kentucky / River Flood Warnings in 2022
River Flood Warning 20, NWS Jackson, KY
NWS Jackson, KY issued this river flood warning at Jul 28, 2022, 5:04 AM EDT for Owsley County, Kentucky. It took effect at Jul 28, 2022, 11:16 AM EDT. It was in force for 34 hr.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2022, 5:04 AM EDT (09:04 UTC)
- In effect from
- Jul 28, 2022, 11:16 AM EDT
- Expired
- Jul 29, 2022, 9:07 PM EDT
- In force
- 34 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- Minor
County Owsley County, KY
The radar
The Jackson,KY radar (KJKL), 38 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point South Fork Kentucky River at Booneville (BOOK2). The gauge peaked at 34.08 ft at Jul 29, 2022, 3:00 AM EDT.
- Action stage
- 21.5 ft
- Minor stage
- 27 ft
- Moderate stage
- 32 ft
- Major stage
- 38 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03281500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Jul 28, 1:50 AM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 28, 1:50 AM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 150 AM EDT Thu Jul 28 2022 .UPDATE... Issued at 755 PM EDT WED JUL 27 2022 As predicted by the CAMS earlier in the day, convection has fired up again this evening across eastern KY. While the storms are moving, flash flooding is likely to occur over areas where heavy rain falls on already saturated soils. Grids were in fairly good shape, so only minor tweaks were made. && .SHORT TERM...(This evening through Thursday night) Issued at 446 PM EDT WED JUL 27 2022 The latest analysis shows a larger trough aloft with embedded low over the much of the northern border of the CONUS, with ridging over the southern and western portions of the CONUS. At the surface, the stationary boundary that has been the focus for much of our weather through the short term sits to our north wavering over the border between Kentucky and Ohio, leaving our CWA in the warm sector. The pattern doesn't overall changes little through Thursday night. The front will waver over the region through Thursday before eventually washing out, while another front moves towards the region from the northwest Thursday night. The convection that developed over our area earlier in the afternoon has pushed east and is confined mainly to the Virginia border. Unfortunately, the break won't last. More development is expected tonight, with additional rounds expected to develop near or along the nearby boundary through Thursday night as subtle waves move through the upper level flow. The main story around heavy rain remains largely unchanged. An ample amount of moisture is focused along the nearby boundary and PWATs stay roughly near the 2 inch mark. Prevailing flow stays nearly parallel to the boundary, allowing for the possibility for these efficient rainers to repeat over the same locations. In addition to the potential for future heavy rain, the ample rain received in many locations over the previous days has left many areas with lower FFG values, and it would not take much to cause issues in these locations. So, have allowed the Flood Watch to continue, and have it going out through Friday morning. With the rain and cloud cover, temperatures are likely to be a tad more limited diurnally. Temperatures will dip to the low 70s tonight before warming into the low to mid 80s Thursday. Lows Thursday night are similarly expected to hover near 70. .LONG TERM...(Friday through Wednesday) Issued at 351 PM EDT WED JUL 27 2022 Key Messages: * An unsettled pattern continues through Friday, with the potential for at least isolated Flash Flooding. * This front pushes to the south Saturday possibly leading to a dry day for many locations. * Could see a renewed heavy rainfall potential by Sunday into Monday The model systems remain in good agreement for a more quasi-zonal pattern remaining the story in the upper levels to begin the period. This in conjunction with a nearby boundary will keep the weather wet across Kentucky. There will be ample deep moisture as PWATs remain in the 2 plus inch range, with this residing in the 90th plus percentile in both the NAEFS and EPS. Again, given this and the parallel flow to the boundary will keep the risk of heavy rain and flash flooding, but this should begin to shift south toward the Tennessee Valley by Late Friday into Saturday. This as a wave rides through the larger trough pushing into the Great Lakes and NE States. This will begin pushing that front southward and allow for the a bit more dry air to push into the area underneath a surface high. This weak northerly flow will push PWATs back into the 1.0 to 1.5 inch range and allow some to see little if any precipitation on Saturday. This is short-lived as the aforementioned front pulls back north by Sunday, as Bermuda upper level ridging starts to nose west. However, based on the weather model ensemble systems there is a far amount of uncertainty on how this will play out, but the potential exists for another wet period of weather based on the locally quasi-zonal flow noted. Particularly as we see several waves ride through the flow. This will all happen as the models are in good agreement with the potential for PWATs climbing back into the 2 inch range under deep southerly flow. This is enough for WPC to highlight parts of lower Ohio Valley and Tennessee Valley in the hazards outlook for heavy rainfall for Sunday and Monday, as well parts of the area in a day 4 and 5 slight risk for excessive rainfall. Past Tuesday, we see the upper level ridging that has brought the heat in the Plains states shifts east bringing height rises to the Ohio Valley. This as that boundary lifts north will increase afternoon highs and should be drier overall. However, more diurnally driven showers and thunderstorms become the story. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) ISSUED AT 150 AM EDT THU JUL 28 2022 Rounds of showers and thunderstorms will impact flight categories through the period. To begin, SME, LOZ, SYM, and SJS will start off in VFR, before falling to MVFR towards dawn. JKL will be the exception, where on going convection has brought ceilings to LIFR, with general improvement in the next couple of hours. With that said, additional showers and thunderstorms will pour in overnight and into Thursday, briefly reducing ceilings and/or visibilities for a time. This will be particularly so for any thunderstorms that directly pass over a site. Improving conditions, to VFR, will begin to return toward the afternoon Thursday for most sites. Winds will generally be out of the southwest at less than 10 kts, however higher gusts and variable directions are possible in or near thunderstorms. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch through Friday morning for KYZ044-050>052-058>060- 068-069-079-080-083>088-104-106>120. && UPDATE...CMF SHORT TERM...HAS LONG TERM...DJ AVIATION...BB
Hazardous weather outlook, Jul 27, 3:37 PM EDT, 13 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 337 PM EDT Wed Jul 27 2022 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-282245- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 337 PM EDT Wed Jul 27 2022 ...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms will affect much of the area, as a frontal boundary oscillates north and south across Eastern Kentucky. Thunderstorms will be persistent in some locations, potentially resulting in flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms are expected Thursday and Thursday night. They should become less numerous on Friday, but will still be possible at times through Tuesday. Heavy rainfall may occur, especially Thursday and Thursday night, which could lead to localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any issues with flooding or high water. DJ/HAS
In the hours before
Local storm report, Jul 28, 3:41 AM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
341 AM EDT THU JUL 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM FLASH FLOOD BUCKHORN 37.35N 83.47W
07/28/2022 PERRY KY TRAINED SPOTTER
BUCKHORN SCHOOL IS FLOODED. NEARBY SQUABBLE
CREEK IS OUT OF ITS BANKS.
&&
CFLocal storm report, Jul 28, 3:45 AM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
345 AM EDT THU JUL 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 AM FLASH FLOOD EMMALENA 37.34N 83.08W
07/28/2022 KNOTT KY TRAINED SPOTTER
MULTIPLE CARS SUBMERGED AND HOUSE SURROUNDED
BY WATER IN EMMALENA. REPORT VIA SOCIAL
MEDIA.
&&
CFLocal storm report, Jul 28, 3:51 AM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
351 AM EDT THU JUL 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM FLASH FLOOD SALYERSVILLE 37.75N 83.07W
07/28/2022 MAGOFFIN KY 911 CALL CENTER
LAW ENFORCEMENT REPORTS KY ROUTE 7
IMPASSIBLE IN MANY LOCATIONS DUE TO FLASH
FLOODING.
&&
CFLocal storm report, Jul 28, 3:56 AM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
356 AM EDT THU JUL 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM FLASH FLOOD CHAVIES 37.35N 83.35W
07/28/2022 PERRY KY TRAINED SPOTTER
WATER RESCUES WERE PERFORMED ON GARFIELD
LANE AND KENEVA ROAD IN THE CHAVIES AREA.
&&
ARLocal storm report, Jul 28, 3:58 AM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
358 AM EDT THU JUL 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM FLASH FLOOD BUCKHORN 37.35N 83.47W
07/28/2022 PERRY KY TRAINED SPOTTER
WATER RESCUES WERE PERFORMED ON CAM JOHNSON
BRANCH AND FREEMAN FORK ROAD IN THE BUCKHORN
AREA.
&&
ARLocal storm report, Jul 28, 4:16 AM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
416 AM EDT THU JUL 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM FLASH FLOOD 2 NW MYRA 37.31N 82.64W
07/28/2022 PIKE KY PUBLIC
2 FEET OF WATER ACROSS LONG FORK ROAD IN
VIRGIE.
&&
CFThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:09 PM EDT | Special Weather Statement | JKL | Menifee, Montgomery, Morgan, Powell | 51 min |
| Jul 27, 8:14 PM EDT | Special Weather Statement | JKL | Elliott | 31 min |
| Jul 27, 8:31 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Powell | 29 min |
| Jul 27, 8:47 PM EDT | Special Weather Statement | JKL | Johnson, Morgan, Wolfe | 28 min |
| Jul 27, 8:50 PM EDT | Areal Flood Advisory | JKL | Menifee, Morgan, Powell | 3 hr |
| Jul 27, 9:00 PM EDT | Special Weather Statement | JKL | Lee, Powell | 30 min |
| Jul 27, 9:10 PM EDT | Special Weather Statement | JKL | Pulaski, Rockcastle | 35 min |
| Jul 27, 9:12 PM EDT | Special Weather Statement | JKL | Breathitt, Johnson, Magoffin, Martin | 48 min |
| Jul 27, 9:16 PM EDT | Areal Flood Advisory | JKL | Perry | 3 hr |
| Jul 27, 9:29 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson, Rockcastle | 31 min |
| Jul 27, 9:31 PM EDT | Areal Flood Advisory | JKL | Lee, Magoffin, Morgan, Powell, Wolfe | 4 min |
| Jul 27, 9:35 PM EDT | Flash Flood Warning | JKL | Lee, Magoffin, Morgan, Powell, Wolfe | 3 hr |
| Jul 27, 9:49 PM EDT | Flash Flood Warning | JKL | Estill, Lee | 7 hr |
| Jul 27, 10:03 PM EDT | Flash Flood Warning | JKL | Breathitt, Lee, Magoffin, Owsley | 9 hr |
| Jul 27, 10:04 PM EDT | Flash Flood Warning | JKL | Floyd, Johnson, Magoffin | 9 hr |
| Jul 27, 10:40 PM EDT | Flash Flood Warning | JKL | Breathitt, Floyd, Knott, Magoffin | 9 hr |
| Jul 27, 10:41 PM EDT | Flash Flood Warning | JKL | Breathitt, Knott, Owsley, Perry | 9 hr |
| Jul 27, 11:23 PM EDT | Flash Flood Warning | JKL | Clay, Knott, Leslie, Owsley, Perry | 9 hr |
| Jul 27, 11:24 PM EDT | Flash Flood Warning | JKL | Floyd, Knott, Letcher, Pike | 8 hr |
| Jul 28, 12:26 AM EDT | Flash Flood Warning | JKL | Letcher | 7 hr |
| Jul 28, 1:30 AM EDT | River Flood Warning | JKL | Lee | 3 days |
| Jul 28, 1:37 AM EDT | River Flood Warning | JKL | Estill | 4 days |
| Jul 28, 1:55 AM EDT | Flash Flood Warning | JKL | Pike | 7 hr |
| Jul 28, 2:46 AM EDT | Flash Flood Warning | JKL | Lee, Magoffin, Morgan, Powell, Wolfe | 4 hr |
| Jul 28, 3:34 AM EDT | Flash Flood Warning | JKL | Clay, Laurel | 5 hr |
| Jul 28, 3:36 AM EDT | Areal Flood Advisory | JKL | Jackson, Rockcastle | 3 hr |
| Jul 28, 4:10 AM EDT | Areal Flood Advisory | JKL | Johnson, Martin | 3 hr |
| Jul 28, 5:05 AM EDT | River Flood Warning | JKL | Breathitt | 58 hr |
| Jul 28, 5:30 AM EDT | River Flood Warning | JKL | Letcher | 32 hr |
| Jul 28, 5:31 AM EDT | River Flood Advisory | JKL | Perry | 2 hr |
| Jul 28, 5:33 AM EDT | River Flood Advisory | JKL | Clay | 3 hr |
| Jul 28, 6:53 AM EDT | Areal Flood Warning | JKL | Lee, Magoffin, Morgan, Powell, Wolfe | 7 hr |
| Jul 28, 7:03 AM EDT | Areal Flood Warning | JKL | Breathitt, Lee, Magoffin, Owsley | 38 hr |
| Jul 28, 7:21 AM EDT | Areal Flood Warning | JKL | Floyd, Johnson, Magoffin | 38 hr |
| Jul 28, 7:21 AM EDT | Flash Flood Warning | JKL | Bell, Harlan, Knox, Leslie, Letcher, Perry | 3 hr |
| Jul 28, 7:33 AM EDT | Areal Flood Warning | JKL | Floyd, Knott, Letcher, Pike | 25 hr |
| Jul 28, 7:35 AM EDT | Areal Flood Warning | JKL | Letcher | 28 hr |
| Jul 28, 7:43 AM EDT | Areal Flood Warning | JKL | Breathitt, Floyd, Knott, Magoffin | 28 hr |
| Jul 28, 7:46 AM EDT | Areal Flood Warning | JKL | Breathitt, Knott, Owsley, Perry | 24 hr |
| Jul 28, 8:00 AM EDT | River Flood Warning | JKL | Perry | 27 hr |
| Jul 28, 8:18 AM EDT | Areal Flood Warning | JKL | Clay, Knott, Leslie, Owsley, Perry | 27 hr |
| Jul 28, 8:33 AM EDT | River Flood Advisory | JKL | Magoffin | 4 hr |
| Jul 28, 8:45 AM EDT | River Flood Warning | JKL | Clay | 13 hr |
| Jul 28, 8:55 AM EDT | Areal Flood Warning | JKL | Clay, Laurel | 8 hr |
| Jul 28, 9:03 AM EDT | Areal Flood Warning | JKL | Pike | 27 hr |
| Jul 28, 10:20 AM EDT | Areal Flood Warning | JKL | Bell, Harlan, Knox, Leslie, Letcher, Perry | 25 hr |
| Jul 28, 11:00 AM EDT | River Flood Advisory | JKL | Floyd | 58 hr |
| Jul 28, 11:11 AM EDT | River Flood Advisory | JKL | Harlan | 11 hr |
| Jul 28, 11:14 AM EDT | River Flood Advisory | JKL | Pike | 19 hr |
| Jul 28, 12:15 PM EDT | River Flood Warning | JKL | Magoffin | 18 hr |
| Jul 28, 1:49 PM EDT | Areal Flood Warning | JKL | Wolfe | 116 min |
| Jul 28, 2:59 PM EDT | River Flood Warning | JKL | Harlan | 6 hr |
| Jul 28, 4:47 PM EDT | Areal Flood Warning | JKL | Clay | 15 hr |
| Jul 28, 6:51 PM EDT | Areal Flood Advisory | JKL | Bell, Knox, McCreary, Whitley | 2 hr |
Nearby
River Flood Warnings in Kentucky, 2022Every river flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.